Alert archive / Montana / Wind Advisories in 2012
Wind Advisory 12, NWS Billings, MT
NWS Billings, MT issued this wind advisory at Feb 24, 2012, 3:49 PM MST for Park County, Stillwater County, Sweet Grass County, Montana. It took effect at Feb 24, 2012, 9:00 PM MST. It was in force for 23 hr.
The area
The counties it named.
The facts
- Issued
- Feb 24, 2012, 3:49 PM MST (22:49 UTC)
- In effect from
- Feb 24, 2012, 9:00 PM MST
- Expired
- Feb 25, 2012, 7:49 PM MST
- In force
- 23 hr
- Issued by
- NWS Billings, MT
Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT
The radar
The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1424 m above ground
- 0-6 km bulk shear
- 106 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
537 WWUS75 KBYZ 242249 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 349 PM MST FRI FEB 24 2012 .STRONG WEST TO SOUTHWEST WINDS WILL THREATEN PORTIONS OF SOUTH CENTRAL MONTANA TONIGHT THROUGH SATURDAY EVENING. MTZ065-252300- /O.NEW.KBYZ.WI.Y.0012.120225T0400Z-120226T0700Z/ LIVINGSTON AREA- INCLUDING THE CITY OF...LIVINGSTON 349 PM MST FRI FEB 24 2012 ...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO MIDNIGHT MST SATURDAY NIGHT... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO MIDNIGHT MST SATURDAY NIGHT. * TIMING...WIND WILL INCREASE OVERNIGHT AND CONTINUE THROUGH SATURDAY EVENING BEFORE DECREASING. * IMPACTS...STRONG CROSS WINDS CAN BE EXPECTED FROM LIVINGSTON TO NEAR BIG TIMBER ALONG INTERSTATE 90. DRIVERS OF HIGH PROFILE VEHICLES SHOULD USE EXTRA CAUTION. * WINDS...SOUTH TO SOUTHWEST WINDS WILL REACH 30 TO 40 MPH LATE TONIGHT WITH GUSTS TO 60 MPH EXPECTED. WINDS WILL TURN TO THE WEST SATURDAY AFTERNOON WITH OCCASIONAL GUSTS TO 60 MPH POSSIBLE THROUGH SATURDAY EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ MTZ066-252300- /O.NEW.KBYZ.WI.Y.0012.120225T0400Z-120226T0700Z/ BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...FISHTAIL...MCLEOD 349 PM MST FRI FEB 24 2012 ...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO MIDNIGHT MST SATURDAY NIGHT... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO MIDNIGHT MST SATURDAY NIGHT. * TIMING...WIND WILL INCREASE OVERNIGHT AND CONTINUE THROUGH SATURDAY EVENING BEFORE DECREASING. * IMPACTS...STRONG CROSS WINDS WILL AFFECT AREAS FROM NYE TO THE STILLWATER MINE SOUTH OF NYE...WITH SLIGHTLY LIGHTER WINDS EXPECTED ALONG WEST ROSEBUD CREEK SOUTH OF FIDDLER CREEK ROAD. * WINDS...SOUTH TO SOUTHWEST WINDS WILL REACH 30 TO 40 MPH LATE TONIGHT WITH GUSTS TO 60 MPH EXPECTED. WINDS WILL TURN TO THE WEST SATURDAY AFTERNOON WITH OCCASIONAL GUSTS TO 60 MPH POSSIBLE THROUGH SATURDAY EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ HTTP://WEATHER.GOV/BILLINGS
5 follow-up statements
660 WWUS75 KBYZ 250412 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 912 PM MST FRI FEB 24 2012 .STRONG WEST TO SOUTHWEST WINDS WILL AFFECT PORTIONS OF SOUTH CENTRAL MONTANA TONIGHT THROUGH SATURDAY EVENING. MTZ065-260415- /O.CON.KBYZ.WI.Y.0012.000000T0000Z-120226T0700Z/ LIVINGSTON AREA- INCLUDING THE CITY OF...LIVINGSTON 912 PM MST FRI FEB 24 2012 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MST SATURDAY NIGHT... * TIMING...WIND GUSTS TO 54 MPH HAVE BEEN REPORTED NEAR LIVINGSTON AS OF FRIDAY EVENING. WINDS WILL STRENGTHEN OVERNIGHT AND REMAIN STRONG THROUGH SATURDAY EVENING. * IMPACTS...STRONG CROSS WINDS CAN BE EXPECTED FROM LIVINGSTON TO NEAR BIG TIMBER ALONG INTERSTATE 90. DRIVERS OF HIGH PROFILE VEHICLES SHOULD USE EXTRA CAUTION. * WINDS...SOUTH TO SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 60 MPH ARE EXPECTED TONIGHT AND SATURDAY MORNING. WINDS WILL TURN TO THE WEST SATURDAY AFTERNOON WITH OCCASIONAL GUSTS TO 60 MPH POSSIBLE THROUGH SATURDAY EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ MTZ066-260415- /O.CON.KBYZ.WI.Y.0012.000000T0000Z-120226T0700Z/ BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...FISHTAIL...MCLEOD 912 PM MST FRI FEB 24 2012 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MST SATURDAY NIGHT... * TIMING...WINDS WILL INCREASE OVERNIGHT AND CONTINUE THROUGH SATURDAY EVENING BEFORE DECREASING. * IMPACTS...STRONG CROSS WINDS WILL AFFECT AREAS FROM NYE TO THE STILLWATER MINE SOUTH OF NYE...WITH SLIGHTLY LIGHTER WINDS EXPECTED ALONG WEST ROSEBUD CREEK SOUTH OF FIDDLER CREEK ROAD. * WINDS...SOUTH TO SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 60 MPH ARE EXPECTED TONIGHT AND SATURDAY MORNING. WINDS WILL TURN TO THE WEST SATURDAY AFTERNOON WITH OCCASIONAL GUSTS TO 60 MPH POSSIBLE THROUGH SATURDAY EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ HTTP://WEATHER.GOV/BILLINGS CJS
900 WWUS75 KBYZ 251004 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 304 AM MST SAT FEB 25 2012 .STRONG SOUTHWEST TO WEST WINDS WILL AFFECT PORTIONS OF SOUTH CENTRAL MONTANA THROUGH THIS EVENING. MTZ065-260700- /O.CON.KBYZ.WI.Y.0012.000000T0000Z-120226T0700Z/ LIVINGSTON AREA- INCLUDING THE CITY OF...LIVINGSTON 304 AM MST SAT FEB 25 2012 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT... * IMPACTS...STRONG CROSS WINDS CAN BE EXPECTED FROM LIVINGSTON TO NEAR BIG TIMBER ALONG INTERSTATE 90. DRIVERS OF HIGH PROFILE VEHICLES SHOULD USE EXTRA CAUTION. * WINDS...LOOK FOR SOUTH TO SOUTHWEST WINDS OF 30 TO 45 MPH WITH GUSTS TO 60 MPH EARLY THIS MORNING. WINDS WILL TURN TO THE WEST BY LATE MORNING...AND REMAIN GUSTY THROUGH THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ MTZ066-260700- /O.CON.KBYZ.WI.Y.0012.000000T0000Z-120226T0700Z/ BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...FISHTAIL...MCLEOD 304 AM MST SAT FEB 25 2012 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT... * IMPACTS...STRONG CROSS WINDS WILL AFFECT AREAS FROM NYE TO THE STILLWATER MINE SOUTH OF NYE...WITH SLIGHTLY LIGHTER WINDS EXPECTED ALONG WEST ROSEBUD CREEK SOUTH OF FIDDLER CREEK ROAD. * WINDS...SOUTHWEST WINDS OF 30 TO 45 MPH WITH GUSTS TO 60 MPH CAN BE EXPECTED THIS MORNING. WINDS WILL TURN TO THE WEST BY MIDDAY...AND REMAIN GUSTY THROUGH THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ HTTP://WEATHER.GOV/BILLINGS
386 WWUS75 KBYZ 251726 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 1026 AM MST SAT FEB 25 2012 .STRONG SOUTHWEST TO WEST WINDS WILL AFFECT PORTIONS OF SOUTH CENTRAL MONTANA THROUGH THIS EVENING. MTZ041-260700- /O.EXB.KBYZ.WI.Y.0012.120225T1900Z-120226T0700Z/ NORTHERN SWEET GRASS- INCLUDING THE CITY OF...BIG TIMBER 1026 AM MST SAT FEB 25 2012 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT MST TONIGHT... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT MST TONIGHT. * TIMING...WESTERLY WINDS WILL INCREASE THIS AFTERNOON AND CONTINUE THROUGH EVENING BEFORE DECREASING OVERNIGHT. * IMPACTS...STRONG WESTERLY WINDS CAN BE EXPECTED NEAR BIG TIMBER ALONG INTERSTATE 90 AND ALONG HIGHWAY 191 NORTH OF BIG TIMBER. DRIVERS OF HIGH PROFILE VEHICLES SHOULD USE EXTRA CAUTION. * WINDS...LOOK FOR WEST TO SOUTHWEST WINDS TO QUICKLY INCREASE THIS AFTERNOON REACHING OF 30 TO 40 MPH WITH OCCASIONAL GUSTS TO NEAR 60 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ MTZ065-260700- /O.CON.KBYZ.WI.Y.0012.000000T0000Z-120226T0700Z/ LIVINGSTON AREA- INCLUDING THE CITY OF...LIVINGSTON 1026 AM MST SAT FEB 25 2012 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT... * IMPACTS...STRONG CROSS WINDS CAN BE EXPECTED FROM LIVINGSTON TO NEAR BIG TIMBER ALONG INTERSTATE 90. DRIVERS OF HIGH PROFILE VEHICLES SHOULD USE EXTRA CAUTION. * WINDS...LOOK FOR SOUTH TO SOUTHWEST WINDS OF 30 TO 45 MPH WITH GUSTS TO 60 MPH THIS MORNING. WINDS WILL TURN TO THE WEST BY AFTERNOON...AND REMAIN GUSTY THROUGH THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ MTZ066-260700- /O.CON.KBYZ.WI.Y.0012.000000T0000Z-120226T0700Z/ BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...FISHTAIL...MCLEOD 1026 AM MST SAT FEB 25 2012 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT... * IMPACTS...STRONG CROSS WINDS WILL AFFECT AREAS FROM NYE TO THE STILLWATER MINE SOUTH OF NYE...WITH SLIGHTLY LIGHTER WINDS EXPECTED ALONG WEST ROSEBUD CREEK SOUTH OF FIDDLER CREEK ROAD. * WINDS...SOUTHWEST WINDS OF 30 TO 45 MPH WITH GUSTS TO 60 MPH CAN BE EXPECTED THIS MORNING. THE WIND WILL TURN TO THE WEST AROUND MIDDAY...AND REMAIN GUSTY THROUGH THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ HTTP://WEATHER.GOV/BILLINGS
755 WWUS75 KBYZ 252249 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 349 PM MST SAT FEB 25 2012 MTZ065-260700- /O.CON.KBYZ.WI.Y.0012.000000T0000Z-120226T0700Z/ LIVINGSTON AREA- INCLUDING THE CITY OF...LIVINGSTON 349 PM MST SAT FEB 25 2012 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT... * IMPACTS...STRONG WEST WINDS CAN BE EXPECTED FROM LIVINGSTON TO NEAR SPRINGDALE ALONG INTERSTATE 90. PERIODS OF SNOW SHOWERS WITH THE WIND MAY REDUCE VISIBILITY IN BLOWING SNOW. * WINDS...WEST WINDS FROM 25 TO 35 MPH WILL BE COMMON INTO THE EVENING. THERE REMAINS A CHANCE OF A FEW STRONGER GUSTS BETWEEN 50 AND 60 MPH THROUGH EARLY EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ MTZ066-260700- /O.CON.KBYZ.WI.Y.0012.000000T0000Z-120226T0700Z/ BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...FISHTAIL...MCLEOD 349 PM MST SAT FEB 25 2012 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT... * IMPACTS...STRONG WEST WINDS WILL CONTINUE TO AFFECT AREAS FROM NYE TO THE STILLWATER MINE SOUTH OF NYE...WITH SLIGHTLY LIGHTER WINDS EXPECTED ALONG WEST ROSEBUD CREEK SOUTH OF FIDDLER CREEK ROAD. THE WIND MAY COMBINE WITH SNOW SHOWERS TO REDUCE VISIBILITY AT TIMES. * WINDS...SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH WILL CONTINUE THIS EVENING BEFORE DECREASING OVERNIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ MTZ041-260700- /O.CON.KBYZ.WI.Y.0012.000000T0000Z-120226T0700Z/ NORTHERN SWEET GRASS- INCLUDING THE CITY OF...BIG TIMBER 349 PM MST SAT FEB 25 2012 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT... * IMPACTS...STRONG WESTERLY WINDS CAN BE EXPECTED NEAR BIG TIMBER ALONG INTERSTATE 90...AND ALONG HIGHWAY 191 NORTH OF BIG TIMBER. THE WIND MAY COMBINE WITH SNOW SHOWERS TO OCCASIONALLY REDUCE VISIBILITY. * WINDS...WESTERLY WINDS FROM FROM 25 TO 40 MPH WITH A FEW GUSTS TO 55 MPH WILL CONTINUE THROUGH THE EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ HTTP://WEATHER.GOV/BILLINGS
209 WWUS75 KBYZ 260249 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 749 PM MST SAT FEB 25 2012 MTZ041-065-066-260400- /O.CAN.KBYZ.WI.Y.0012.000000T0000Z-120226T0700Z/ NORTHERN SWEET GRASS-LIVINGSTON AREA-BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...BIG TIMBER...LIVINGSTON...FISHTAIL... MCLEOD 749 PM MST SAT FEB 25 2012 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE WIND ADVISORY. WINDS WILL REMAIN GUSTY OUT OF THE WEST TONIGHT...HOWEVER THE THREAT FOR STRONG WINDS HAS DIMINISHED. AS A RESULT THE WIND ADVISORY HAS BEEN CANCELLED. EXPECT WEST WINDS GUSTING 35 TO 50 MPH AT TIMES TONIGHT...DIMINISHING AROUND SUNRISE. $$ HTTP://WEATHER.GOV/BILLINGS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Feb 24, 3:27 PM MST, 22 minutes earlier.
Area forecast discussion, Feb 24, 3:27 PM MST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
327 PM MST FRI FEB 24 2012
.SHORT TERM...VALID FOR SAT AND SUN...
A PROGRESSIVE AND FAST CHANGING WEATHER PATTERN WILL BE THE THEME
THE NEXT FEW DAYS ACROSS OUR REGION.
THERE REMAINS QUITE A BIT OF INSTABILITY ACROSS OUR EASTERN ZONES
IN THE NW FLOW ALOFT. AS SUCH...I EXPECT A FEW LINGERING SNOW
SHOWERS OR FLURRIES THIS EVENING OVER THE EASTERN ZONES BEFORE
SUBSIDENCE FROM A BUILDING RIDGE OF HIGH PRESSURE TAKES OVER. FOR
THE WEEKEND...SHORT TERM MODELS IN IN FAIR AGREEMENT WITH AVERAGE
TO SOMEWHAT ABOVE AVERAGE CONFIDENCE. THE MAIN ISSUE I AM
CONCERNED WITH WILL BE WIND POTENTIAL.
WIND POTENTIAL...AS HIGH PRESSURE BUILDS OVER OUR REGION...LEE SIDE
TROUGHING IS PROGGED TO OCCUR TONIGHT OVER THE PLAINS. THIS WILL
LEAD TO A STRONG PRESSURE GRADIENT DEVELOPING OVER OUR WESTERN
ZONES WITH A SOUTHERLY ORIENTATION WHICH IS FAVORABLE FOR OUR
NORTH TO SOUTH ORIENTED VALLEYS. CROSS SECTIONS INDICATE A
MODERATELY STABLE LAYER AT MOUNTAIN TOP LEVEL AS WELL. THIS SHOULD
SET THE STAGE FOR GAP FLOW LATER TONIGHT INTO SATURDAY MORNING
OVER THE BEARTOOTH FOOTHILLS AND LIVINGSTON AREAS. NOW WE DO HAVE
A COLD FRONT COMING THROUGH ASSOCIATED WITH AN UPPER LEVEL TROUGH.
THIS WILL ERODE THE STABLE LAYER AND TRANSITION THE EVENT OVER THE
FOOTHILLS AND LIVINGSTON TO A MIX DOWN OF STRONG WINDS RATHER
THAN GAP FLOW SATURDAY THROUGH SATURDAY EVENING. THUS...WILL
ISSUE A WIND ADVISORY FOR THE GAP FLOW AREAS FROM 9 PM TONIGHT TO
MIDNIGHT SUNDAY MORNING. WE MAY NEED TO ADD THE BIG TIMBER TO THIS
ADVISORY FOR SATURDAY AFTERNOON...BUT UNCERTAINTY LOOMS A BIT ON
THIS YET SO WILL LET NEXT FEW SHIFTS MONITOR THE POTNETIAL THERE.
THE COLD ADVECTION LATE SATURDAY THROUGH MUCH OF SATURDAY NIGHT
ALONG WITH STEEP LOW LEVEL LAPSE RATES SHOULD PRODUCE STRONG WINDS
OVER THE EASTERN PLAINS AS WELL. HOWEVER...850MB WINDS ARE BELOW
50 MPH SO WHILE WE MAY SEE AN ISOLATED GUST TO NEAR 60 MPH OVER
THE PLAINS WITH A SHOWER...I EXPECT WINDS TO GENERALLY REMAIN
BELOW OUR HIGH WIND CRITERIA. STILL..LOOK FOR BLUSTERY WEST TO
NORTHWEST WINDS ACROSS BILLINGS AND THE PLAINS LATE SATURDAY INTO
SATURDAY NIGHT WITH GUSTS TO 50 MPH LIKELY. THIS SHOULD KEEP
OVERNIGHT LOWS UP SOME DESPITE COLD ADVECTION.
NOW FOR PRECIPITATION POTENTIAL...AS PREVIOUSLY MENTIONED WITH
THE RIDGE BUILDING OVER THE REGION TONIGHT MOST IF NOT ALL OF THE
SCATTERED SNOW SHOWERS SHOULD END. WE DO HAVE SOME WEAK
ISENTROPIC LIFT SATURDAY AHEAD OF THE APPROACHING TROUGH...BUT
THE MOISTURE AND LIFT ARE RATHER HIGH SO WILL PROBABLY NOT AMOUNT
TO MORE THAN SOME SPRINKLES OR FLURRIES SATURDAY MORNING...MAINLY
ON THE EAST SIDE OF THE SURFACE TROUGH. HOWEVER...BY SATURDAY
AFTERNOON A VIGOROUS TROUGH WILL TRACK RIGHT OVER THE REGION.
PROGGS INDICATE PLENTY OF Q VECTOR FORCING ASSOCIATED WITH THIS
FEATURE. POTENTIAL TEMPERATURE PROFILES IN THE CROSS SECTIONS
OVER OUR REGION SHOW DEEP INSTABILITY. HOWEVER...STRONG WESTERLY
FLOW AND SUBSIDENCE WITH THIS SYSTEM WILL LEAD TO DOWNSLOPE AND
DECENT DOWNWARD MOTION AS FAR EAST OF THE MOUNTAINS AS
BILLINGS...AND AT THAT POINT THE LIFT AND INSTABILITY SHOULD WIN
OUT. SO WILL BUMP UP POPS IN THE EAST SATURDAY AFTERNOON AND KEEP
THEM SOMEWHAT LOW FROM BILLINGS TO THE FOOTHILLS.
CONDITIONS REMAIN UNSETTLED SATURDAY NIGHT AS UNSTABLE FLOW ON THE
BACKSIDE OF THE TROUGH CONTINUES TO PRODUCE WIND AND SCATTERED
SNOW SHOWERS. A RIDGE OF HIGH PRESSURE WILL BUILD INTO THE ROCKIES
SUNDAY WITH A BRIEF LULL IN MOST OF THE PRECIPITATION. HOWEVER...THE
EXITING UPPER TROUGH TO THE EAST WILL PULL DOWN SOME COLD
CANADIAN AIR WHICH SHOULD ROLL INTO THE BILLINGS AREA BY LATE
AFTERNOON. LOOK FOR A SWITCH FROM BRISK NW WINDS TO STEADY LIGHT
EAST WINDS LATE SATURDAY WITH TEMPERATURES FALLING. MOISTURE AND
UPSLOPE APPEAR RATHER SHALLOW SO WILL KEEP POPS ON THE LOW
SIDE...THOUGH AT LEAST FLURRIES SEEM LOGICAL GIVEN SOME
OVERRUNNING AND EASTERLY FLOW BY SUNDAY EVENING. BT
.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...
AN INTERESTING WEATHER SCENARIO IS DEVELOPING FOR EARLY NEXT
WEEK. MODELS HAVE BEEN CONSISTENT IN PHASING A VORTICITY MAXIMUM
DROPPING OUT OF CANADA ON MONDAY WITH A FAST MOVING VORTICITY
MAXIMUM COMING OFF THE PACIFIC OCEAN. THE PHASING ALLOWS THE
DEVELOPMENT OF A DIGGING TROUGH THAT SLOWS DOWN AND CUTS OFF
ACROSS THE WESTERN CONUS. THE SLOW MOVING UPPER LEVEL LOW HELPS
THE SYSTEM TAP INTO SUBTROPICAL MOISTURE AND OPENS UP A MOISTURE
FEED FROM THE GULF OF MEXICO. THE MODELS AGREE ON DEVELOPING A
700 MB LOW IN WYOMING WITH A SURFACE LOW DEVELOPING IN WESTERN
NEBRASKA. HOWEVER...THE EXACT TRACK OF THIS LOW IS CERTAIN...AND
WILL BE CRITICAL IN DETERMINING THE SENSIBLE WEATHER ACROSS
MONTANA. LATEST MODEL TRENDS HAVE BEEN FOR THE LOW TO BE SLIGHTLY
STRONGER AND FURTHER NORTH...WHICH IS FAVORABLE FOR GETTING SNOW
ACROSS SOUTHEAST MONTANA AND EVEN INTO SOUTH CENTRAL MONTANA.
CURRENT THINKING IS THAT THIS LOW WILL TRACK IN A FAVORABLE ENOUGH
LOCATION TO GET STRONG INSENTROPIC LIFT OF THE MOIST SUBTROPICAL
AIR ACROSS SOUTHEASTERN MONTANA. THIS COULD BRING SIGNIFICANT
SNOWFALL AS 850 TEMPERATURES WILL REMAIN COLD... -8 TO -10 C
...BEHIND THE WEEKENDS STORM SYSTEM. TO HELP GET THE WORD OUT ON
THE POTENTIAL FOR THIS STORM HAVE INCREASED POPS TO 50 ACROSS
EASTERN MONTANA WITH 30 POPS REACHING INTO BILLINGS. WILL HAVE TO
CONTINUE TO MONITOR THE MODEL TRENDS WITH THIS STORM AS IT QUITE
POSSIBLE THAT WE ARE UNDERFORECASTING THE WEST REACHING EXTENT OF
THIS SYSTEM. HAVE ALSO LOWERED HIGH TEMPERATURES FOR TUESDAY AND
WEDNESDAY...ESPECIALLY ACROSS THE EAST...AS THE SHIFT IN THE TRACK
OF THE LOW AND ITS INTENSITY WILL BRING STRONG COLD ADVECTION
ACROSS THE EASTERN COUNTIES ON WEDNESDAY...NOT TO MENTION THE
POTENTIAL SNOW PACK REMAINING BEHIND THE STORM.
AS THE UPPER LEVEL LOW EXITS THE REGION ON WEDNESDAY...THERE WILL
BE A BRIEF PERIOD OF WARMING AND DRYING OUT ACROSS THE REGION.
HOWEVER...MODELS AGREE ON RETURNING TO A PROGRESSIVE AND MOIST
NORTHWESTERLY FLOW. THE PATTERN APPEARS FAVORABLE FOR MOUNTAIN
SNOW SHOWERS AND DOWNSLOPE AND WINDY FLOW ACROSS THE PLAINS FOR
THURSDAY INTO FRIDAY. WHILE THE WEATHER LOOKS FAIRLY MESSY THROUGH
THIS PERIOD...EXPECT TEMPERATURES TO BE MILD FOR THE END OF THE
WEEK. CHURCH
&&
.AVIATION...
MOSTLY VFR CONDITIONS ARE EXPECTED ACROSS THE REGION TONIGHT. THE
ONE EXCEPTION WILL BE ACROSS FAR EASTERN MONTANA...NEAR
KBHK...WHERE INTERMITTENT MVFR CONDITIONS IN LOW CLOUDS AND SNOW
SHOWERS WILL OCCUR FOR THE NEXT FEW HOURS. SOUTHWEST WINDS WILL
INCREASE IN THE KLVM REGION LATE THIS EVENING WITH GUSTS TO 50-55
KTS LIKELY BETWEEN 08Z AND 15Z. A STRONG COLD FRONT WILL MOVE
THROUGH THE REGION DURING THE DAY SATURDAY...BRINGING RAIN AND
SNOW SHOWERS TO THE REGION AS WELL AS WIND GUSTS IN THE 40-45 KT
RANGE AS FAR EAST AS A HYSHAM TO SHERIDAN LINE. MOUNTAIN
OBSCURATIONS WILL INCREASE LATE TONIGHT INTO EARLY SATURDAY AS
SNOW CHANCES INCREASE. STC
&&
.PRELIMINARY POINT TEMP/POPS...
SAT SUN MON TUE WED THU FRI
-----------------------------------------------------------
BIL 027/046 026/034 009/026 015/031 022/040 024/041 022/040
03/W 23/J 22/J 43/J 11/B 12/W 21/B
LVM 030/041 025/031 007/026 013/031 019/038 018/039 019/039
14/W 43/J 33/J 22/J 11/B 22/J 21/B
HDN 022/048 027/033 010/028 016/030 019/040 022/042 021/042
04/W 23/J 12/J 43/J 11/B 12/W 21/B
MLS 019/044 026/026 005/025 011/026 012/035 021/038 018/037
14/W 44/J 12/J 44/J 11/B 12/J 21/B
4BQ 017/047 026/032 010/029 014/026 014/035 020/039 017/038
15/W 53/J 13/J 55/J 11/U 12/J 21/B
BHK 013/039 020/024 002/023 006/021 009/033 017/035 015/033
14/W 55/J 13/J 55/J 21/U 12/J 21/B
SHR 015/047 021/031 008/029 013/027 017/038 019/039 018/039
03/W 32/J 12/J 44/J 11/U 12/J 21/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO MIDNIGHT
MST SATURDAY NIGHT FOR ZONES 65-66.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Feb 24, 3:35 PM MST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 335 PM MST FRI FEB 24 2012 MTZ028>042-056>058-063>068-WYZ098-099-252245- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 335 PM MST FRI FEB 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT SOUTHWEST WINDS WILL INCREASE AT LIVINGSTON AND ALONG THE BEARTOOTH FOOTHILLS TONIGHT. EXPECT GUSTS OF 50 TO 60 MPH AFTER MIDNIGHT. TRAVELERS SHOULD BE PREPARED FOR STRONG CROSS WINDS ON I-90 NEAR LIVINGSTON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY STRONG WEST TO SOUTHWEST WINDS WILL IMPACT LOCATIONS FROM BILLINGS WESTWARD ON SATURDAY...WITH THE STRONGEST WINDS EXPECTED FROM LIVINGSTON TO THE BEARTOOTH FOOTHILLS NEAR NYE...AND IN THE BIG TIMBER VICINITY. TRAVELERS CAN EXPECT STRONG CROSS WINDS IN THESE AREAS. GUSTS BETWEEN 50 AND 60 MPH ARE POSSIBLE. THE POTENTIAL EXISTS FOR ACCUMULATING SNOW OVER PARTS OF THE AREA MONDAY AND TUESDAY ALONG WITH BELOW NORMAL TEMPERATURES. THE BEST CHANCE OF HEAVY SNOW APPEARS TO BE FROM EAST OF BILLINGS TO THE DAKOTAS. THE EXACT TRACK OF THIS WEATHER SYSTEM IS STILL UNCERTAIN...SO PLEASE MONITOR THE LATEST FORECASTS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.